Idaho, 2011Dust Storm in Idaho, November 17, 2011
November 17, 2011 · NWS PIH · 1 event in 1 county or zone
Interstate 15 between Idaho Falls and Roberts shut down at 12:45 PM for over an hour due to zero visibility from blowing dust. It was closed from milepost 119 to milepost 134.
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Interstate 15 between Idaho Falls and Roberts shut down at 12:45 PM for over an hour due to zero visibility from blowing dust. It was closed from milepost 119 to milepost 134.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pocatello, ID wrote its last area forecast discussion before the first event at Nov 17, 1:56 AM MST, 10 hours 49 minutes earlier.
Area forecast discussion, Nov 17, 1:56 AM MST, 10 hours 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE POCATELLO ID
156 AM MST THU NOV 17 2011
.SHORT TERM...TODAY THROUGH SUNDAY. A STRONG NEGATIVELY TILTED
TROUGH IS NOW SPINNING THROUGH WASHINGTON/OREGON WITH ITS ATTENDANT
UPPER LOW STILL IN THE GULF OF ALASKA. MOISTURE WILL SPREAD INTO THE
AREA THIS MORNING WITH SNOW ALREADY STARTING TO FALL AROUND BOISE.
BY MID TO LATE MORNING...THE WESTERN SLOPES OF THE CENTRAL RANGE
WILL START SEEING HEAVIER SNOWFALL WITH 10 TO 12 INCHES EXPECTED. A
STRONG UPSLOPE FLOW WILL ALSO RESULT IN SOME HEAVIER SNOWFALL IN THE
UPPER SNAKE AND CARIBOU HIGHLANDS LATER TODAY AND TONIGHT. AS THE
TROUGH AND ASSOCIATED COLD FRONT PASSES THE CENTRAL MOUNTAINS...THE
FOCUS WILL SHIFT TO THE SOUTHERN HIGHLANDS LATE TONIGHT INTO
TOMORROW. GFS SNOW AMOUNTS ARE SHOWING A MAXIMUM OF 15-20 INCHES
ALONG THE TETONS...BUT THAT IS A 60-HOUR TOTAL. WILL KEEP CURRENT
HEADLINES FOR NOW. WINDS WILL BE STRONG TODAY AND TOMORROW AND MAY
BE NEAR ADVISORY LEVELS PER MOS GUIDANCE...BUT AM HOLDING JUST UNDER
THAT FOR NOW. HINSBERGER
.LONG TERM...SUNDAY THROUGH THURSDAY. SPLIT FLOW BEGINNING TO
DEVELOP OVER EASTERN IDAHO ON SUNDAY WITH LOW DROPPING SOUTH ALONG
CALIFORNIA COAST AND WEAK NORTHERN STREAM TROUGH OVERHEAD. MODELS
SHOW MAINLY CONFLUENT FLOW OVER EASTERN IDAHO BUT ENOUGH LINGERING
MOISTURE TO WARRANT WEAK POPS OVER HIGHER ELEVATION AREAS SUNDAY
INTO SUNDAY NIGHT. AS SOUTHERN LOW OPENS AND MOVES INTO THE DESERT
SOUTHWEST FLAT FLOW ALOFT OVER IDAHO BEGINS TO TRANSFORM INTO
RIDGING EARLY IN THE WEEK. HAVE WEAKENED POPS CONSIDERABLY MONDAY
THROUGH TUESDAY NIGHT. BOTH GFS AND ECMWF MOVE DEEP PACIFIC WAVE
INTO THE COASTAL STATES TUESDAY NIGHT BUT DIFFER SLIGHTLY IN ONSET
OF PRECIP FOR EASTERN IDAHO. RETURNED POPS TO JUST ABOVE CLIMO FOR
THE REMAINDER OF THE FORECAST PERIOD. DMH
&&
.AVIATION...MOISTURE BEGINNING TO SPREAD INTO THE REGION THIS
MORNING PER RADAR AND SATELLITE IMAGERY AS UPPER WAVE DROPS INTO THE
PACNW. MAINLY MID LEVEL MOISTURE EARLY TODAY FOR VFR CONDITIONS MOST
AREAS. FAVORED TERRAIN REGIONS OF THE CENTRAL MOUNTAINS ALREADY
SEEING CONDITIONS DROP TO OCCASIONAL MVFR AHEAD OF THE PRECIP AND
EXPECT KSUN TO BE THE FIRST TO SEE SNOWFALL JUST BEFORE SUNRISE.
MOISTURE SPREADS EAST THROUGH THE DAY BUT STILL SOME UNCERTAINTY AS
TO HOW MUCH WILL IMPACT THE SNAKE PLAIN. CURRENT IDEA IS THAT PRECIP
WILL MAINLY AFFECT AREAS NORTH OF KPIH UNTIL COLD FRONT SAGS THROUGH
THE REGION LATER TODAY AND INTO TONIGHT. EXPECT CONDITIONS TO
DETERIORATE TO MVFR OR IF ONCE THE SNOW STARTS. DMH
&&
.PIH WATCHES/WARNINGS/ADVISORIES...
WINTER WEATHER ADVISORY FROM 11 AM THURSDAY TO 11 PM MST FRIDAY
IDZ019-023.
WINTER STORM WARNING FROM THROUGH 11 PM MST THURSDAY ABOVE 6000 FEET
FOR 031.
WINTER WEATHER ADVISORY FROM 5 PM THURSDAY TO 5 AM MST SATURDAY
IDZ022-025.
WINTER STORM WARNING THROUGH 11 PM MST THURSDAY IDZ018.
&&
Hazardous weather outlook, Nov 17, 4:51 AM MST, 7 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE POCATELLO ID
451 AM MST THU NOV 17 2011
IDZ017-020-021-024-032-181200-
EASTERN MAGIC VALLEY-UPPER SNAKE RIVER PLAIN-
LOWER SNAKE RIVER PLAIN-CACHE VALLEY/IDAHO PORTION-
LOST RIVER/PAHSIMEROI-
451 AM MST THU NOV 17 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN IDAHO.
.DAY ONE...TODAY AND TONIGHT
BREEZY CONDITIONS ARE EXPECTED ACROSS THE SNAKE PLAIN THIS
AFTERNOON WITH WIND GUSTS AROUND 30 MPH.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
WINDS WILL BE GUSTY AGAIN FRIDAY WITH GUSTS NEAR 30 MPH.
.SPOTTER INFORMATION STATEMENT...
WE ASK TRAINED SPOTTERS AND CITIZENS TO REPORT SIGNIFICANT
WEATHER CONDITIONS WHEN IT IS SAFE TO DO SO. THESE CONDITIONS MAY
INCLUDE HAIL...TORNADOES...STRONG WIND...DUST STORMS...SNOWFALL...
EXTREME COLD TEMPERATURES...FREEZING RAIN OR HEAVY RAIN...DENSE
FOG...AND FLOODING OR ICE JAMS. INFORMATION ABOUT THESE HAZARDOUS
CONDITIONS SHOULD BE CALLED INTO YOUR NATIONAL WEATHER SERVICE
OFFICE IN POCATELLO USING THE 1-800 SEVERE WEATHER HOTLINE...OR
208-233-0834.
IDZ018-031-181200-
SAWTOOTH MOUNTAINS-BIG AND LITTLE WOOD RIVER REGION-
451 AM MST THU NOV 17 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN IDAHO.
.DAY ONE...TODAY AND TONIGHT
A WINTER STORM WARNING IS IN EFFECT FOR THE WESTERN SLOPES OF THE
CENTRAL MOUNTAINS. SNOWFALL OF 10 TO 12 INCHES IS EXPECTED TODAY.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
MODERATE SNOWFALL AMOUNTS ARE EXPECTED THROUGH THE WEEKEND.
.SPOTTER INFORMATION STATEMENT...
WE ASK TRAINED SPOTTERS AND CITIZENS TO REPORT SIGNIFICANT
WEATHER CONDITIONS WHEN IT IS SAFE TO DO SO. THESE CONDITIONS MAY
INCLUDE HAIL...TORNADOES...STRONG WIND...DUST STORMS...SNOWFALL...
EXTREME COLD TEMPERATURES...FREEZING RAIN OR HEAVY RAIN...DENSE
FOG...AND FLOODING OR ICE JAMS. INFORMATION ABOUT THESE HAZARDOUS
CONDITIONS SHOULD BE CALLED INTO YOUR NATIONAL WEATHER SERVICE
OFFICE IN POCATELLO USING THE 1-800 SEVERE WEATHER HOTLINE...OR
208-233-0834.
IDZ019-022-023-025-181200-
UPPER SNAKE HIGHLANDS-SOUTH CENTRAL HIGHLANDS-CARIBOU HIGHLANDS-
WASATCH MOUNTAINS/IDAHO PORTION-
451 AM MST THU NOV 17 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN IDAHO.
.DAY ONE...TODAY AND TONIGHT
A WINTER WEATHER ADVISORY IS IN EFFECT FOR THE EASTERN AND
SOUTHERN HIGHLANDS TONIGHT. SEE OUR WEBSITE FOR MORE DETAILS.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
MODERATE SNOWFALL AMOUNTS WILL CONTINUE OVER THE EASTERN AND
SOUTHERN HIGHLANDS. TOTAL AMOUNTS WILL BE AROUND 6 TO 10 INCHES.
.SPOTTER INFORMATION STATEMENT...
WE ASK TRAINED SPOTTERS AND CITIZENS TO REPORT SIGNIFICANT
WEATHER CONDITIONS WHEN IT IS SAFE TO DO SO. THESE CONDITIONS MAY
INCLUDE HAIL...TORNADOES...STRONG WIND...DUST STORMS...SNOWFALL...
EXTREME COLD TEMPERATURES...FREEZING RAIN OR HEAVY RAIN...DENSE
FOG...AND FLOODING OR ICE JAMS. INFORMATION ABOUT THESE HAZARDOUS
CONDITIONS SHOULD BE CALLED INTO YOUR NATIONAL WEATHER SERVICE
OFFICE IN POCATELLO USING THE 1-800 SEVERE WEATHER HOTLINE...OR
208-233-0834.
Dust Storm, Upper Snake River Plain
- When
- November 17, 12:45 PM MST to 2:00 PM MST
- Where
- Upper Snake River Plain forecast zone
- Reported by
- Broadcast Media
Interstate 15 between Idaho Falls and Roberts shut down at 12:45 PM for over an hour due to zero visibility from blowing dust. It was closed from milepost 119 to milepost 134.
- Dust Storm
- Blowing dust that reduced visibility to a quarter mile or less.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- High Wind in Wyoming, November 17, 201157 kt wind · 12 events
- Winter Storm in Wyoming, November 17 to 19, 201111 events
- High Wind in Montana, November 17, 201158 kt wind · 5 events
- Heavy Snow in Idaho, November 17 to 18, 20114 events
- Winter Storm in Montana, November 17 to 19, 20114 events
- Heavy Snow and High Wind in Idaho, November 17 to 18, 201158 kt wind · 3 events
- Winter Storm in Montana, November 17 to 19, 20113 events
- Heavy Snow in Idaho, November 17 to 19, 20113 events
- Heavy Snow in Idaho, November 17 to 18, 20112 events
- Heavy Snow in Washington, November 17 to 19, 20112 events
- Heavy Snow in Washington, November 17 to 18, 20111 event
- Lake-Effect Snow in Michigan, November 17, 20111 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 354139.